Alert archive / New York / Flash Flood Warnings in 2011
Flash Flood Warning 41, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at May 20, 2011, 4:22 PM EDT for Oneida County, New York. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2011, 4:22 PM EDT (20:22 UTC)
- Expired
- May 20, 2011, 8:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Oneida County, NY
The radar
The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 4:27 PM EDT | FLASH FLOOD | Rome, NY | WATER UP TO THE BUMPERS OF CARS ON EAST DOMINICK STREET. |
| May 20, 4:54 PM EDT | FLASH FLOOD | Rome, NY | STREET FLOODING |
| May 20, 5:59 PM EDT | FLASH FLOOD | Rome, NY | NUMEROUS ROADS IN ROME IMPASSIBLE DUE TO FLOODING |
| May 20, 8:00 PM EDT | HEAVY RAIN 1.34 | Oneida Co Reg Arpt, NY | .94 FELL BETWEEN 357 PM AND 457 PM. NOT A STORM TOTAL...ONLY WHAT FELL LATE TODAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
833 WGUS51 KBGM 202022 FFWBGM NYC065-210015- /O.NEW.KBGM.FF.W.0041.110520T2022Z-110521T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 422 PM EDT FRI MAY 20 2011 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL ONEIDA COUNTY IN CENTRAL NEW YORK... * UNTIL 815 PM EDT * AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROME...FLOYD AND GRIFFISS AIR BASE AN AREA OF THUNDERSTORMS PARKED OVER THE ROME AREA WILL CONTINUE TO DROP HEAVY RAINFALL OVER THE NEXT HOUR. RECENT RAINFALL AMOUNTS OF NEARLY 1 INCH IN THE PAST HOUR HAVE FALLEN OVER ROME. THIS WILL RESULT IN FLASH FLOODING OF URBAN AREAS AND RAPID RISES IN CREEKS AND STREAMS. RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS IS LIKELY IN AND NEAR THESE LOCATIONS. WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 4329 7553 4331 7529 4317 7529 4314 7557 $$ /PVN
2 follow-up statements
228 WGUS71 KBGM 202203 FFSBGM FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 603 PM EDT FRI MAY 20 2011 NYC065-210015- /O.CON.KBGM.FF.W.0041.000000T0000Z-110521T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ONEIDA NY- 603 PM EDT FRI MAY 20 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR CENTRAL ONEIDA COUNTY... AT 557 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING IN ROME. NUMEROUS ROADS ARE IMPASSIBLE IN THE CITY OF ROME DUE TO FLOODING. THE HEAVIEST RAIN HAS MOVED WEST OF THE WARNED AREA, HOWEVER RUNOFF FROM PRIOR HEAVY RAIN WILL CONTINUE TO RESULT IN FLOODING PROBLEMS FOR THE NEXT SEVERAL HOURS. WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 4329 7553 4331 7529 4317 7529 4314 7557 $$ /PVN
778 WGUS71 KBGM 210010 FFSBGM FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 810 PM EDT FRI MAY 20 2011 NYC065-210019- /O.EXP.KBGM.FF.W.0041.000000T0000Z-110521T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ONEIDA NY- 810 PM EDT FRI MAY 20 2011 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM EDT FOR CENTRAL ONEIDA COUNTY... HEAVY RAIN HAS ENDED ACROSS THE WARNED AREA THOUGH LIGHT SHOWERS WILL CONTINUE THROUGH THIS EVENING. WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV. LAT...LON 4329 7553 4331 7529 4317 7529 4314 7557 $$ /PVN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 20, 4:01 PM EDT, 21 minutes earlier.
Area forecast discussion, May 20, 4:01 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 401 PM EDT FRI MAY 20 2011 .SYNOPSIS... LOW PRESSURE WILL CONTINUE TO SLOWLY MOVE EAST OF THE REGION TONIGHT. SHOWERS AND THUNDERSTORMS OVER PARTS OF THE AREA WILL COME TO AN END TONIGHT AND SATURDAY MORNING. THERE REMAINS A CHANCE FOR SHOWERS TO DEVELOP AGAIN SATURDAY AFTERNOON. A WARM FRONT WILL MOVE TOWARD NEW YORK AND PENNSYLVANIA WITH MORE SHOWERS POSSIBLE LATE IN THE WEEKEND. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... CLOSED UPPER LEVEL LOW WAS WOBBLING OVER SE NY AND NJ THIS AFTERNOON WITH ENERGY ROTATING AROUND THE NORTHERN AND WESTERN PERIPHERY. SHOWERS AND HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE LATE THIS AFTERNOON...AND THEN DISSIPATE THIS EVENING WITH LOSS OF DESTABILIZATION WHICH SPC MESO-ANALYSIS PAGE SUGGESTS IS AROUND 1000 J/KG MLCAPE. A LITTLE MORE SFC BASED HEATING DEVELOPED AS CLOUDS THINNED MORE THAN EXPECTED BENEATH THE UPR LOW. LATER THIS EVENING AS MUCH OF THE REGIONAL PRECIP ACTIVITY WANES...THE MESOSCALE HRRR AND NMM/ARW CORES ALL SUGGEST ANOTHER S/WV ROTATING AROUND THE NW QUADRANT OF UPPER LOW AND DOWN ACROSS THE WRN MHWK VALLEY/FINGER LAKES REGION. THESE MODELS HAVE DONE VERY WELL WITH CONVECTIVE DEVELOPMENT TODAY...THUS HAVE INTRODUCED A PERIOD WITH A CHANCE OF SHOWERS OVER OUR NRN ZONES DURING THE 02Z-06Z TIME FRAME. AFTER THAT...WE CAN SEE NO APPRECIABLE LIFT OR INSTABILITY...SO WILL GO DRY FOR THE BALANCE OF THE NIGHT. LOW CLOUDS AND AREAS OF FOG ARE EXPECTED ONCE AGAIN TO DEVELOP WITHIN THIS MOIST BOUNDARY LAYER. MODEL BLEND OF 2M MODEL TEMPS AND MOS GUIDANCE LOOKS GOOD WITH LOWS IN THE 50S. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/... ON SATURDAY...WE REMAIN CONDITIONALLY UNSTABLE BEHIND THE UPPER LOW AND ON THE FRONT SIDE OF THE UPR RIDGE. THERE APPEARS TO BE LITTLE FORCING FOR CONVECTION ASIDE FROM LLVL CONVERGENCE AND OROGRAPHIC INFLUENCES. LAPSE RATES THROUGH THE LOWEST 700 MB ARE FCST TO BE IN THE 8 TO 8.5 C/KM RANGE...AND ADDITIONAL SHOWER OR THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP. LOOKS LIKE A TRADITIONAL DIURNAL EFFECT TO THIS...AND HAVE LIMITED POPS TO DURING THE AFTERNOON. COVERAGE SHOULD BE MUCH LESS THAN TODAY...AND THUS WE COULD ALMOST WRITE THIS ONE OFF AS A DRY DAY WITH 30 POPS. PLENTY OF BREAKS IN CLOUDS ARE EXPECTED AND HAVE UTILIZED THE 850 MAX TEMP RULES FOR HIGHS TRANSLATING INTO THE LOWER 70S. BLENDED MOS SEEMED TO FIT THIS AS WELL. HIGH PRESSURE DEVELOPS SURFACE AND ALOFT THROUGH SATURDAY NIGHT FOR THE DRIEST 12 HOUR PERIOD WE/VE SEEN IN A LONG TIME. A BACKDOOR FRONT IS FCST TO PUSH IN FROM NEW ENGLAND...BUT WILL BE MOVING INTO THE RIDGE. MODELS SUGGEST SOME LIGHT QPF ACROSS OUR EASTERN/SE ZONES BY 12Z SUNDAY. THIS MAY INDICATE SOME DRIZZLE IN THE COOL UPSLOPE FLOW ALONG AND BEHIND THE BOUNDARY. THE NEXT CHANCE FOR PRECIP LOOKS TO BE ASSOCIATED WITH A WARM FRONT APCHG SUNDAY AFTERNOON. GFS IS MUCH FASTER AT SWEEPING IN MOISTURE AND ISENTROPIC LIFT THAN THE NAM. AM TENDING TO LEAN WITH THE NAM...BUT FOR CONSISTENCY WITH PREVIOUS FCST WILL BLEND THE TWO SOLUTIONS INTO THE CURRENT FCST. SHOULD BE A SIGNIFICANT TEMP GRADIENT FROM EAST TO WEST ACROSS THE REGION ON SUNDAY WITH MUCH COOLER LOW-MID 60S TEMPS BEHIND THE SFC FRONT ACROSS THE CATSKILLS...WITH UPPER 70S ACROSS THE FINGER LAKES REGION AND SRN TIER SUNDAY NIGHT/MON... ERN ZONES MAY STILL BE UNDER THE INFLUENCE OF A MARITIME AIRMASS BEHIND THE BACKDOOR CDFNT ON SUN NGT...BUT A WMFNT ACRS THE OH VLY WILL BEGIN TO PUSH NEWD TWDS THE RGN. THIS FEATURE...IN COMBINATION WITH THE "DIRTY" SW FLOW ALOFT AND POTNL FOR A FEW WEAK IMPULSES...ALONG SOME MARGINAL INSTABILITY...LED US TO CHC POPS FOR THE SUN NGT/MON TIME FRAME. XPCT TO SEE SOME SUNSHINE ON MON...AND TEMPS SHOULD GET INTO THE L/M80S SPCLY ACRS THE CNTRL SRN TIER AND FINGER LAKES RGN...WITH U70S TO L80S ELSEWHERE. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... AN UPPER LEVEL RIDGE WILL BE IN THE PROCESS OF FLATTENING OUT ACROSS THE AREA AT THE START OF THE LONG TERM PERIOD. AS THIS HAPPENS WE WILL BE IN A MOIST SOUTHWEST FLOW WITH WEAK IMPULSES MOVING THROUGH...KEEPING US UNSETTLED THE ENTIRE WEEK. WHILE THIS FORECAST IS SIMILAR TO THIS PAST WEEK IN TERMS OF CHANCES FOR SHOWERS AND T-STORMS EACH DAY...IN THE SOUTHWEST FLOW TEMPS WILL BE A GOOD 5 DEGREES ABOVE AVERAGE EACH DAY. WITH THE WARMER SURFACE TEMPS COMPARED TO WHAT WE HAVE SEEN UNDER OUR CURRENT WX PATTERN OF THE PAST FEW DAYS...CHANCES FOR THUNDERSTORMS LOOK A BIT HIGHER NEXT WEEK. WITH THE CONVECTION BEING DIURNALLY DRIVEN TRIED TO HIGHLIGHT THE NIGHTTIME PERIOD SPECIFICALLY AFTER MIDNIGHT TO BE THE BEST TIME FRAME FOR A LACK OF THUNDER. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... THIS AFTN THRU 18Z SAT...SCT MVFR THIS AFTN AND EVNG DUE TO SHRA/TSRA... MOST LIKELY AT RME/BGM/AVP. LATER THIS EVNG AND OVRNGT...LOWER IFR CIGS XPCTD TO DVLP AT MOST SITES ALONG WITH AREAS OF FOG AND STILL THE PSBLTY OF SOME -SHRA. CIGS SHUD LIFT TO MVFR AT MOST SITES BY 15Z SAT MRNG. WINDS GNRLY FROM THE N ARND 5 KTS THIS AFTN...L&V TNGT...AND NRLY 5-10 KTS ON SAT. OUTLOOK... SAT NGT TO SUN MORNING...MAINLY VFR. SUN AFTN INTO WED...MVFR IN SCT SHRA/TSRA. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...JAB NEAR TERM...JAB SHORT TERM...JAB LONG TERM...HEDEN AVIATION...
Hazardous weather outlook, May 20, 3:39 PM EDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 339 PM EDT FRI MAY 20 2011 NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-211945- CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE- WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 339 PM EDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PERIODS OF SHOWERS AND THUNDERSTORMS WILL PRODUCE AREAS OF HEAVY RAIN...AND POSSIBLE MINOR FLOODING AND PONDING OF WATER IN URBAN AREAS AND ALONG SMALL STREAMS THROUGH EARLY EVENING. STAY TUNED FOR THE LATEST FORECASTS AND UPDATES FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TO REPORT FLOODING THIS AFTERNOON AND EVENING. NYZ009-015>018-022>025-036-037-044-055-PAZ038-211945- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-TIOGA- BRADFORD- 339 PM EDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. STAY TUNED FOR THE LATEST FORECASTS AND UPDATES FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JAB
In the hours before
Special weather statement, May 20, 2:25 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 PM EDT FRI MAY 20 2011
NYZ062-PAZ040-072-201930-
SULLIVAN NY-WAYNE PA-
225 PM EDT FRI MAY 20 2011
...STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE AND NORTHWESTERN
SULLIVAN COUNTIES...
* AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
HEAVY RAIN. THIS STORM WAS LOCATED NEAR FREMONT...AND MOVING
SOUTHWEST AT 10 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
HANKINS AND STALKER AT 235 PM EDT...
ABRAHAMSVILLE AT 250 PM EDT...
EQUINUNK AND DAMASCUS AT 255 PM EDT...
LOOKOUT AT 300 PM EDT...
RUTLEDGEDALE AT 320 PM EDT...
RILEYVILLE AND CALKINS AT 330 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4155 7525 4175 7548 4187 7525 4187 7518
4185 7515 4192 7501 4182 7490
MLJLocal storm report, May 20, 4:19 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
419 PM EDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM FLASH FLOOD 1 SW WALTON 42.17N 75.13W
05/20/2011 DELAWARE NY DEPT OF HIGHWAYS
WATER OVER ROUTE 10 JUST SOUTH OF WALTON. WATER COVERS
THE SOUTHBOUND LANE OF ROUTE 10.
&&
HEDENThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 4:59 AM EDT | Areal Flood Advisory | BGM | Steuben | 3 hr |
| May 20, 5:57 AM EDT | Flash Flood Warning | BGM | Steuben | 3 hr |
| May 20, 1:14 PM EDT | Areal Flood Advisory | BGM | Broome, Delaware, Sullivan | 3 hr |
| May 20, 3:11 PM EDT | Flash Flood Warning | BGM | Delaware | 6 hr |
| May 20, 4:07 PM EDT | Areal Flood Advisory | BGM | Oneida | 3 hr |
| May 20, 4:28 PM EDT | Flash Flood Warning | BGM | Delaware | 6 hr |
| May 20, 4:38 PM EDT | Special Weather Statement | BGM | Delaware | 52 min |
| May 20, 5:42 PM EDT | Flash Flood Warning | BGM | Broome, Chenango, Delaware, Otsego | 4 hr |
| May 20, 6:25 PM EDT | Areal Flood Advisory | BGM | Broome, Chenango | 3 hr |
Nearby
Flash Flood Warnings in New York, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.